Texas, 2006

Flash Flooding in Texas, July 5, 2006

July 5, 2006 · NWS CRP · 3 events in 2 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 5, 10:43 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 10:43 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1143 AM CDT WED JUL 5 2006

.UPDATE...TSTM OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAS
BECOME NEARLY STATIONARY ACROSS THE NORTHERN COASTAL BEND NEAR
SINTON TO PORT OCONNOR. THIS BOUNDARY IS PROVIDING A FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THIS AREA. UPR LOW TO
THE NE IS NOT IN AN OVERLY FAVORABLE AREA WRT SYNOPTIC
LIFT...HOWEVER MODELS CONTINUE TO SHOW A PERSISTENT AREA OF UPPER
DIVERGENCE ACROSS THE REGION THROUGH THE AFTN. 10 TO 15 KNOT SRLY
FLOW ACROSS THE GULF MAY HELP KEEP THIS SFC BOUNDARY NEARLY
STATIONARY. THE LARGES THREAT THEREFORE REMAINS NEAR THE COAST
FROM REFUGIO TO PORT LAVACA...BUT THE BOUNDARY MAY DRIFT INLAND
SLIGHTLY W/ TIME PER THE NAM. GIVEN THIS THERE APPEARS TO BE A
THREAT FOR TRAINING TSTMS ACROSS THE ENTIRE NRN COASTAL BEND AND
ADJACENT INLAN PLAINS AND HAVE THEREFORE INCREASED POPS AND
ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN 6 COUNTIES. OTHERWISE
LEFT POPS AS IS SHOWING SCT POPS ACROSS CENTRAL AREAS AND TAPERING
BACK TO 20S FAR WEST.

&&

.PREV DISCUSSION... (ISSUED 445 AM CDT WED JUL 5 2006)

SHORT-TERM (TODAY THROUGH THURSDAY)...CONCUR WITH THE
NAM/GFS/UKMET/ECMWF WITH RESPECT TO THE TIMING/PSN OF THE UPPER LOW.
THESE SOLNS PROG THIS SYSTEM TO MOVE SLOWLY EWD...THEN OVER THE
EXTREME WESTERN GULF BY THURSDAY. SUBSIDENT MOTIONS ARE EXPECTED
OVER THE WRN CWFA LATER TDA...THEN OVER MUCH OF THE REGION
THURSDAY...EXCEPT FOR THE WATERS. DRG THE PERIOD...THE NAM/GFS
MAINTAIN HIGH PW VALUES OWING TO LINGERING TROPICAL MOISTURE.
ANTICIPATE SCT CONVECTION TDA...WITH GREATEST POPS OVR THE ERN CWFA.
EXPECT SCT ACTIVITY WED TO BE CONFINED TO THE ERN CWFA. EXPECT MAX
TEMPS TO APPROACH 100F OVR THE EXTREME WRN CWFA THURSDAY AFTN. DO
NOT EXPECT MAX READINGS TO EXCEED THE LOWER 90S OVR THE ERN CWFA
OWING TO SIGNIFICANT TROPICAL MOISTURE.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...REMNANTS OF UPPER
LOW EXPECTED TO BE OVER THE NWRN GULF THURSDAY EVENING AND THEN
WEAKEN AND MEANDER TO THE WEST OVER THE WEEKEND. HIGH MOISTURE
VALUES WILL CONTINUE THANKS TO DEEP EASTERLY FLOW INTO THE
WEEKEND AND WITH TROF OVER THE COASTAL REGION ON FRIDAY WILL STILL
CALL FOR HIGH POPS OVER ERN ZONES ON FRIDAY...HOWEVER CHANCES OF PRECIP
WILL DECREASE STARTING SATURDAY THANKS TO SUBSIDENCE CAUSED BY
STRENGTHENING HIGH. UPPER HIGH PROGGED TO DROP SWD INTO S TX
MONDAY AND TUESDAY...SO CHANCES OF RAIN WILL BE SLIGHT WITH ABOVE
NORMAL TEMPS.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     ARANSAS...BEE...CALHOUN...GOLIAD...REFUGIO...AND VICTORIA.

GM...NONE.

&&

MJG...UPDATE
Hazardous weather outlook, Jul 5, 5:09 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
609 AM CDT WED JUL 5 2006

GMZ230-235-250-255-270-275-TXZ229>234-239>247-061115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
609 AM CDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...PRIMARILY OVER THE COASTAL BEND AND VICTORIA CROSSROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH TEXAS THURSDAY
THROUGH THROUGH SATURDAY AS MOIST GULF OF MEXICO AIR CONTINUES TO
RESIDE OVER SOUTH TEXAS AND COMBINE WITH A WEAKENING UPPER LEVEL LOW
AND THE SEABREEZE TO PRODUCE LOCALLY HEAVY RAINFALL. RAINFALL
AMOUNTS WILL GENERALLY BE IN THE 1 TO 2 INCH RANGE THURSDAY THROUGH
SATURDAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE DUE TO THE SLOW
MOVEMENT OF THE STORMS. THUNDERSTORM CHANCES WILL DECREASE SUNDAY
INTO TUESDAY AS AN UPPER LEVEL RIDGE STARTS TO BUILD INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

87/98

In the hours before

Special weather statement, Jul 5, 9:47 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1047 AM CDT WED JUL 5 2006

TXZ246-247-051645-
CALHOUN-REFUGIO-
1047 AM CDT WED JUL 5 2006

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN AND REFUGIO
COUNTIES...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF TIVOLI...OR 11 MILES SOUTHWEST
OF SEADRIFT...MOVING NORTHEAST AT 20 MPH.  THERE HAVE BEEN REPORTS
OF FUNNEL CLOUDS ASSOCIATED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SEADRIFT BY 1110 AM CDT.
  MAGNOLIA BEACH BY 1140 AM CDT.

PEOPLE IN CALHOUN AND EASTERN REFUGIO COUNTIES...INCLUDING THE CITIES
OF SEADRIFT AND MAGNOLIA BEACH...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

TM
Special weather statement, Jul 5, 11:38 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1238 PM CDT WED JUL 5 2006

TXZ245>247-051845-
ARANSAS-CALHOUN-REFUGIO-
1238 PM CDT WED JUL 5 2006

...FUNNEL POSSIBLE OVER ARANSAS...CALHOUN AND REFUGIO COUNTIES...

AT 1235 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A FUNNEL CLOUD
NEAR MISSION BAY IN REFUGIO COUNTY. DOPPLER RADAR ALSO INDICATED
THAT ANOTHER FUNNEL CLOUD COULD BE DEVELOPING OVER COPANO BAY.

AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND ACROSS THE ENTIRE REGION...GENERALLY MOVING NORTHEAST AT
10 TO 15 MPH.  CONDITIONS ARE EXPECTED TO REMAIN FAVORABLE FOR MORE
FUNNEL CLOUDS TO FORM THROUGH MID AFTERNOON. ANY FUNNEL CLOUDS THAT
DO FORM WILL BE SHORT LIVED AND ARE NOT EXPECTED TO REACH THE GROUND.
HOWEVER...BE PREPARED TO SEEK SHELTER IN THE UNLIKELY EVENT A FUNNEL
DOES REACH THE GROUND AND BECOME A TORNADO...OR IF OVER WATER...A
WATERSPOUT.

33/MORALES

The radar

The Corpus Christi radar (KCRP), 50 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Aransas

When
July 5, 12:45 PM CST to 4:00 PM CST
Where
Aransas County, Rockport
Property damage
$1.5 million
Reported by
LAW ENFORCEMENT
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Widespread flooding occurred in Rockport, where between 5 and 8 inches of rain fell, much over a 2 hour period. Almost all city streets became flooded, including Market Street and Austin Street where numerous businesses had water enter their buildings. There was also several homes throughout the city that were flooded. Two nursing homes also had water enter their buildings. City officials reported over 100 cars stalled in high water. In addition, an 11 year old boy had to be rescued when he slipped into a storm drain while playing near the high water. The following are 24 rainfall totals from around the area:Rockport (ASOS): 3.34 inchesRockport (City): 7.15 inchesRockport 3N: 4.18 inchesLamar Peninsula: 3.77 inchesAransas Wildlife Refuge: 2.30 inchesProperty damage estimates are rough, and may be underestimated.

Flash Flood, Nueces

When
July 5, 2:05 PM CST to 3:30 PM CST
Where
Nueces County, Port Aransas
Reported by
LAW ENFORCEMENT
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heavy rainfall of 4 to 6 inches left many city streets flooded with one to two feet of water over them. City officials reported several cars stalled in the high water. The following are 24 rainfall totals:Port Aransas (COOP): 5.44 inches

Flash Flood, Nueces

When
July 5, 3:00 PM CST to 4:15 PM CST
Where
Nueces County, Corpus Christi
Reported by
LAW ENFORCEMENT
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heavy rainfall fell across the south side of Corpus Christi leading to all S.P.I.D. (Hwy 358) underpasses from Staples St. to Flour Bluff flooded, including Nile and Rodd Field which caused backups on Hwy 358. Several cars became stranded in the high water. High water on Airline, from Hwy 358 to Gollihar, also caused several cars to stall in the high water. High water and impassable streets were also reported in neighborhoods near Century Theater on S.P.I.D. There were several other reports of minor flooding of secondary streets throughout the south side of Corpus Christi.NWS radar estimated 1 to 3 inches of rain fell across central and south Corpus Christi, with isolated amounts of 3 to 4 inches across the south side.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527298, 5527299, 5527300.